Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 31, NWS Northern Indiana

May 15, 2007Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 15, 2007, 3:18 PM EDT for Hillsdale County, Michigan. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2007, 3:18 PM EDT (19:18 UTC)
Expired
May 15, 2007, 3:45 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 112 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:53 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2007-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 151917
SVRIWX
MIC059-151945-
/O.NEW.KIWX.SV.W.0031.070515T1918Z-070515T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
318 PM EDT TUE MAY 15 2007

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HILLSDALE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 345 PM EDT

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS SEVERE STORM WAS LOCATED
  4 MILES EAST OF BEAR LAKE...OR ABOUT 4 MILES SOUTH OF HILLSDALE...
  AND MOVING EAST AT 35 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  PITTSFORD...
  JEROME AND SOMERSET CENTER...
  SOMERSET...

THIS IS A DANGEROUS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH...
PREPARE IMMEDIATELY FOR PENNY SIZE HAIL...AND DAMAGING WINDS IN
EXCESS OF 60 MPH....ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4196 8471 4174 8470 4179 8436 4208 8437

$$
1 follow-up statement
000 
WWUS53 KIWX 151945
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 PM EDT TUE MAY 15 2007

MIC059-151955-
/O.EXP.KIWX.SV.W.0031.000000T0000Z-070515T1945Z/
HILLSDALE MI-
345 PM EDT TUE MAY 15 2007

...THE SEVERE THUNDERSTORM WARNING FOR HILLSDALE COUNTY EXPIRES AT
345 PM EDT...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAD MOVED OUT OF 
THE AREA. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
ALLOWED TO EXPIRE.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4196 8471 4174 8470 4179 8436 4208 8437

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:44 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 15, 12:44 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1244 PM EDT TUE MAY 15 2007

.AVIATION...
AT 16Z...A COLD FRONT EXTENDED FROM ERN LAKE HURON...SOUTHWEST
INTO NRN MICHIGAN...SRN LAKE MICHIGAN...THEN INTO THE MID MS VLY.
THIS FRONT IS FCST TO TRAVERSE THE TAF SITES 21Z AND 02Z.

THE COLD FRONT WILL INTERACT WITH MODERATE INSTABILITY AHEAD OF
IT...WHICH WILL RESULT IN A 2 TO 4 HOUR WIND OF SHOWERS AND
THUNDERSTORMS AHEAD AND JUST BEHIND THE FRONT. ATTM...HAVE
THUNDERSTORMS OCCURRING AT KSBN AROUND 20Z AND AROUND 23Z AT KFWA.
WILL KEEP CONDITIONS IN THE MVFR CATEGORY...BUT LOCAL IFR CONDITIONS
...ESPECIALLY FROM HEAVY RAIN...CAN NOT BE RULED OUT AND WILL BE
MONITORED. ONCE THE FRONT PASSES BY...CAA AND LOW LVL MOISTURE
WILL CAUSE CIGS TO GRADUALLY LOWER BELOW THE 2000 FOOT LEVEL
OVERNIGHT. THERE WILL ALSO BE A PERIOD OF POST FRONTAL SHOWERS
BETWEEN 00Z AND 06Z. A WEAK RIDGE OF HIGH PRESSURE IS FCST TO
BUILD INTO THE REGION AROUND 18Z. THIS WILL ALLOW LOW CIGS TO
EVENTUALLY SCATTERED OUT AROUND THAT TIME.

&&

.PREV DISCUSSION...

/ISSUED 1033 AM EDT TUE MAY 15 2007/

UPDATE...
AT 14Z...A COLD FRONT STRETCHED FROM NRN LAKE HURON...SOUTHWEST
INTO NRN LOWER MICHIGAN...NRN LAKE MICHIGAN...SE WISCONSIN...THEN
INTO THE MID MS RIVER VLY. THE FRONT WILL MOVE A LITTLE SLOWER
THAN PREVIOUS THOUGHT...SO HAVE DELAYED THE ONSET OF SHOWERS AND
THUNDERSTORMS ACRS THE REGION UNTIL MID TO LATE AFTERNOON. WITH
MORE SUNSHINE EXPECTED...TEMPS WERE RAISED A FEW DEGREES FOR MOST
OF THE AREA OUTSIDE OF THE LAKE MICHIGAN SHORELINE. ALTHOUGH MODERATE
DEEP LAYER SHEAR IS EXPECTED TO ACCOMPANY THE FRONT LATE THIS AFTN
AND EVENING...MOISTURE TRANSPORT IN THE LOW LEVELS ARE STILL
SOMEWHAT MEAGER FOR MAY STANDARDS. CURRENT DEWPOINTS IN THE UPPER
40S TO LOWER 50S WILL HAVE TO CLIMB INTO THE UPPER 50S TO AROUND
60 TO ACHIEVE SBCAPES BETWEEN 1000 AND 1500 J/KG. THE STORM
PREDICTION CENTER CONTINUES TO HAVE THE ENTIRE REGION UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR DAMAGING WINDS AND HAIL.
WILL CONTINUE TO MONITOR OBSERVATIONAL TRENDS AND LATEST MODEL
GUIDANCE TO SEE HOW THIS POTENTIAL SEVERE WEATHER EVENT PANS OUT.

/ISSUED 354 AM EDT TUE MAY 15 2007

SHORT TERM...
TODAY THROUGH TONIGHT

LEAD MID LEVEL SHORTWAVE IMPULSE IS CURRENTLY TRAVERSING THE
NORTHERN MIDWEST...SUPPORTING AN AREA OF SHOWERS AND THUNDERSTORMS
ALONG A COLD FRONT. THE HEAVIEST STORMS WERE LOCATED IN NORTHEASTERN
WI WHERE BEST UPPER LEVEL SUPPORT AND LL THERMODYNAMICS WERE IN
PLACE. LOCALLY...GUSTY SOUTHWEST WINDS VIA 40 TO 60 KNOT H925 JET
WERE AFFECTING WESTERN PORTIONS OF CWA ALLOWING BL TO REMAINED
MIXED. TEMPS WERE HOVERING IN THE LOWER 70S-UPPER 60S IN THIS AREA.
FARTHER EAST LIGHT WINDS AND CLEAR SKIES HAVE ALLOWED TEMPS TO FALL
IN THE LOWER 60S.

SEMI-TRICKY FORECAST IN THE BOOKS TODAY AS FRONTAL TIMING WILL
DETERMINE WHO GETS BEST PRECIP CHANCES ACROSS THE FA. STILL HAVE
LIKELY POPS ACROSS CWA. HOWEVER...IT IS THE NORTHWESTERN PORTION OF
THE FA THAT MAY BE PROBLEMATIC. CURRENT SHORT RANGE MODELS ARE ALL
AGREEING ON BRINGING COLD FRONT INTO NORTHWESTERN CWA BY EARLY
AFTERNOON...ABOUT THE TIME CONVECTIVE TEMPS WILL BE REACHED. TWO
IMPORTANT METEOROLOGICAL FACTORS WILL PLAY INTO CONVECTIVE
INITIATION...LAKE MI MODIFICATION OF FRONT AND OUTFLOW BOUNDARY
MODIFICATION OF COLD FRONT FROM ONGOING CONVECTION ACROSS UPPER
MIDWEST. BOTH WOULD ALLOW SOME ACCELERATION OF SFC FRONT...PLACING
STRONGEST CONVERGENCE ZONE AWAY FROM THE LAKE WITH STRONG SINK
BEHIND THIS ZONE. WITH THAT SAID EXPECTING BEST THUNDERSTORM CHANCES
TO FALL EAST OF A LINE FROM STARKE COUNTY IN...TO ST. JOE COUNTY MI.
THIS IS WHERE THE BEST SFC CONVERGENCE...DAYTIME HEATING AND UPPER
LEVEL SUPPORT WILL BE FAVORED.

BULK OF MID AND HIGH CLOUDS FROM ONGOING CONVECTION ARE
EXPECTED TO STAY WELL NORTH OF CWA TODAY AND ALLOW SUNSHINE TO COVER
THE FA. STILL EXPECTING HIGHS IN THE 80S...ESPECIALLY SINCE MANY
PLACES WILL HAVE A HEAD START IN THE 70S. MOISTURE WILL CONTINUE TO
ADVECT INTO THE AREA THIS MORNING. COMPARING THE WRF TO CURRENT
OBSERVATIONAL TRENDS REVEALS IT IS DOING A GOOD JOB. HAVE TRENDED
MOISTURE ADVECTION TO IT. BY EARLY AFTERNOON EXPECTING 60S DEWPOINTS
IN FA. THIS COMBINED WITH TEMPS IN THE 80S WILL PRODUCE ML-CAPE
VALUES IN THE 1200 TO 2000 J/KG RANGE. EXPECTING SOME MOISTURE
POOLING JUST AHEAD OF SFC FRONT...WHICH WOULD EVEN SUPPORT LOCALLY
HIGHER CAPE VALUES. WRF HINTS AT THIS. WELL MIXED SUB CLOUD
LAYER...STEEP MID-LEVEL LAPSE RATES /6-7 C/KM/...AND STORM MOTION IN
DIRECTION OF 30 KNOT 0-3KM SHEAR VECTOR WILL ALLOW A DAMAGING WIND
THREAT. THIS WILL ESPECIALLY BE TRUE WHEN EXPECTED COLD POOL
DEVELOPS...TRANSITIONING THUNDERSTORMS INTO A LINEAR CONVECTIVE
SYSTEM WITH BOWING SEGMENTS. MODELS INDICATE MID LEVEL SPEED MAX
WILL ADVECT INTO THE REGION BY LATE AFTERNOON...INCREASING DEEP
SHEAR. THIS SHOULD HELP INCREASE SEVERE THREAT ALLOWING BETTER STORM
STRUCTURE ORGANIZATION. ISOLATED HAIL WILL ALSO BE POSSIBLE WITH
STEEP MID-LEVEL LAPSE RATES AND DYNAMIC COOLING ALOFT FROM
APPROACHING MID LEVEL WAVE. HAVE TAILORED POPS AND WEATHER FOR THESE
CONCERNS.

LONG TERM...
WED-MON...UPR LEVEL TROF DIGGING SE INTO THE MS VLY TODAY WILL BE
OVER THE GRTLKS STATES WED. SFC CDFNT WILL BE OVER THE OH VALLEY
IN THE MORNING AND MOVE EAST TO THE MID ATLANTIC COAST BY EVE. LOW
LEVEL CYCLONIC FLOW AND CAA SHOULD RESULT IN SOME LINGERING LOW
CLOUDS WED MORNING. QUITE COLD ALOFT WITH H5 TEMPS PROGGED TO FALL
TO AROUND -22C IN THE AFTN COULD RESULT IN A FEW INSTABILITY
SHOWERS DVLPG DURING THE DAY BUT WITH LOW LEVELS DRYING OUT DURING
THE AFTN HELD OFF ON INTRODUCING LOW POPS ATTM.

UPR LOW OVER WRN MANITOBA THIS MORNING WILL DROP SEWD ACROSS WI
AND NE IL WED NIGHT PSBLY CAUSING SOME SHOWERS IN OUR AREA. BY THU
AFTN, RIDGING WILL BUILD INTO THE AREA PROVIDING FAIR WX... THOUGH
COLD TEMPS ALOFT SHOULD RESULT IN DECENT CU FIELD AWAY FROM MORE
STABLE LM SHADOW.

ANOTHER SHRTWV WILL DROP SE ACROSS THE GRTLKS THIS WEEKEND, BUT
STRONGER WLYS ALOFT WILL BE FARTHER REMOVED FROM OUR CWA THAN
WILL OCCUR EARLIER IN THE WEEK. NET RESULT WILL BE A BACKDOOR
CDFNT WHICH SHOULD MOVE THROUGH THE AREA DRY, THOUGH 00Z GFS IS A
LITTLE MORE IMPRESSIVE WITH QPF ASSOCIATED WITH A WK POST FRONTAL
SHRTWV MOVG THROUGH THE AREA SUNDAY THAN WAS THE 14/12Z RUN. FOR
NOW HAVE JUST INCREASED CLOUDS SOME FOR SUNDAY AND LOWERED HIGH HIGH
TEMPS A BIT. RIDGING EXPECTED TO BUILD BACK INTO THE AREA BY MONDAY
PROVIDING WARMER WX.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

AVIATION/UPDATE...HICKMAN
SHORT TERM...CHAMBERLAIN
LONG TERM...TAYLOR
Hazardous weather outlook, May 15, 4:55 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
455 AM EDT TUE MAY 15 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-160900-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
455 AM EDT TUE MAY 15 2007 /355 AM CDT TUE MAY 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS
AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WIND. ISOLATED LARGE HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS
EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-160900-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
455 AM EDT TUE MAY 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT THIS
AFTERNOON. SOME THUNDERSTORMS MAY BECOME SEVERE WITH THE PRIMARY
THREAT BEING DAMAGING WIND. ISOLATED LARGE HAIL IS ALSO POSSIBLE.

IN ADDITION TO THUNDERSTORMS...WINDS WILL INCREASE OUT OF THE
NORTHWEST THIS AFTERNOON BEHIND A COLD FRONT. SUSTAINED WINDS OF
15 TO 20 KNOTS WITH HIGHER GUSTS ARE EXPECTED TONIGHT. THE WIND WILL
ALLOW WAVES TO BUILD TO 3 TO 5 FEET. A SMALL CRAFT ADVISORY MAY BE
NEEDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

3 TO 5 FOOT WAVES ARE EXPECTED TO CONTINUE INTO WEDNESDAY MORNING.
THE WAVES WILL GRADUALLY SUBSIDE AS NORTHWEST WINDS DIMINISH
DURING THE DAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, May 15, 2:57 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
257 PM EDT TUE MAY 15 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     SYRACUSE                41.42N  85.75W
05/15/2007  M61 MPH          KOSCIUSKO          IN   NWS OFFICE

&&

NWS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 2:30 PM EDTSevere Thunderstorm WarningIWXBranch38 min
May 15, 4:13 PM EDTTornado WarningIWXBerrien41 min
May 15, 4:44 PM EDTTornado WarningIWXBerrien, Cass46 min
May 15, 5:04 PM EDTTornado WarningIWXBerrien26 min
May 15, 5:14 PM EDTTornado WarningIWXCass46 min
May 15, 5:26 PM EDTSevere Thunderstorm WarningIWXBranch, Saint Joseph64 min
May 15, 5:37 PM EDTTornado WarningIWXSaint Joseph38 min
May 15, 6:13 PM EDTSevere Thunderstorm WarningIWXHillsdale47 min
May 15, 6:46 PM EDTSevere Thunderstorm WarningIWXHillsdale29 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.